Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 18, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 31, 2006, 8:56 PM EDT for Allegany County, New York. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2006, 8:56 PM EDT (00:56 UTC)
- Expired
- May 31, 2006, 9:15 PM EDT
- In force
- 19 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 010056 SVRBUF NYC003-010115- /O.NEW.KBUF.SV.W.0018.060601T0056Z-060601T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 856 PM EDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGANY COUNTY IN WESTERN NEW YORK * UNTIL 915 PM EDT * AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ALFRED...OR ABOUT 9 MILES NORTHEAST OF WELLSVILLE...AND WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL ALLEGANY COUNTY SOUTH OF ALFRED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BUFFALO. LAT...LON 4229 7789 4211 7788 4210 7735 4233 7737 $$ HIBBERT
1 follow-up statement
000 WWUS51 KBUF 010112 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 912 PM EDT WED MAY 31 2006 NYC003-010122- /O.EXP.KBUF.SV.W.0018.000000T0000Z-060601T0115Z/ ALLEGANY NY- 912 PM EDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ALLEGANY COUNTY EXPIRES AT 915 PM EDT... AT 912 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4229 7789 4211 7788 4210 7735 4233 7737 $$ HIBBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:08 PM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 31, 3:08 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EDT WED MAY 31 2006
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MOST OF OUR CWA REMAINED DRY DURING THE EARLY AFTERNOON...BUT
CONVECTION IS STARTING TO BECOME BETTER ORGANIZED ALONG THE LAKE
BREEZE BOUNDARIES. WHILE THIS CONVECTION HAS BEEN SHOWING A
WEAKENING TREND AS IT MOVES AWAY FROM THE LAKE BREEZES...EXPECT
THE OUTFLOW FROM THE LAKE INDUCED CELLS TO SET OFF MORE CONVECTION
AS IT COUNTERS THE WARMER...MORE UNSTABLE AIR OVER THE INTERIOR
SECTIONS OF THE CWA.
THE WIDESPREAD CONVECTION LOCATED NORTH OF LAKE ONTARIO IS BEING
ENHANCED BY THE MID LEVEL SHORT WAVE THAT IS CURRENTLY PUSHING
THROUGH SOUTHERN ONTARIO. SOME OF THESE SHOWERS/THUNDERSTORMS MAY
NIP NORTHERN JEFFERSON COUNTY LATER THIS AFTERNOON...BUT MOST OF
THIS ACTIVITY WILL STAY NORTH OF OUR AREA.
ON A LARGER REGIONAL SCALE...MORE WIDESPREAD CONVECTION IS
SETTING UP THIS AFTERNOON WITH THE COLD FRONT DROPPING SOUTH
ACROSS THE CENTRAL GREAT LAKES AND THE MIDWEST. AS MOISTURE
CONTINUES TO POOL AHEAD OF THE FRONT TONIGHT...EXPECT SHOWERS AND
THUNDERSTORMS TO BECOME MORE WIDESPREAD ACROSS OUR CWA AS WELL.
THE GFS STILL TRACKS THE FRONT SOUTH ACROSS OUR AREA A LITTER
FASTER THAN THE NAM...BUT BOTH MODELS SUGGEST THE FRONT WILL SLOW
UP AS IT ENCOUNTERS THE WESTERLY FLOW ON THE NORTHERN EDGE OF THE
RETREATING UPPER LEVEL RIDGE. BECAUSE OF THE ANTICIPATED SLOW
MOVEMENT OF THE FRONT WILL JUST INDICATE CATEGORICAL POPS FOR
SHOWERS ON THURSDAY WITH JUST A CHANCE OF THUNDERSTORMS DUE TO THE
RELATIVELY LOW INSTABILITY INDICES.
SIGNIFICANT DIFFERENCES STILL SHOW UP THURSDAY NIGHT AND FRIDAY AS
THE GFS TRACKS THE COLD FRONT BIT FARTHER TO THE SOUTH AND EAST.
BOTH MODELS FORM A WAVE ALONG THE FRONT ON FRIDAY...BUT THE NAM
INDICATES A MUCH WETTER SOLUTION. AT THIS TIME...WILL STILL OPT
FOR A COMPROMISE SOLUTION AND INDICATE CHANCE POPS FOR FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A LONG WAVE TROUGH WITH THE AXIS RUNNING FROM NEW ENGLAND TO THE
CENTRAL OHIO VALLEY WILL DRIFT SLOWLY EASTWARD FROM SATURDAY NIGHT
THROUGH TUESDAY BUT THE MAIN SYNOPTIC FORCING WILL BE TO THE EAST OF
OUR FORECAST AREA. PRECIPITATION IS NOT TOTALLY OUT OF THE QUESTION
BUT IF THERE IS ANY IT WILL LIKELY BE ISOLATED IN NATURE. THE VAST
MAJORITY OF THE TIME IS EXPECTED TO BE RAIN FREE. THE NEXT REAL
THREAT OF RAIN WILL COME WEDNESDAY WHEN A SHORT WAVE TROUGH ADVANCES
EAST FROM THE CENTRAL LAKES REGION. PROJECTED 850 MILLIBAR
TEMPERATURES SUGGEST THAT WE WILL BE IN FOR NEAR NORMAL TEMPERATURES
THROUGH THE PERIOD...NOTICEABLY COOLER THAN RECENT DAYS.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE INTO THE MIDDLE OF THE NIGHT, WITH
AREAS OF MVFR VISIBILITY IN THUNDERSTORMS ACROSS THE SOUTHERN TIER
AND EAST OF LAKE ONTARIO INTO THE EVENING HOURS. A COLD FRONT WILL
MOVE SOUTH ACROSS THE AREA THURSDAY, WITH CEILINGS AND VISIBILITY
LOWERING TO MVFR IN RAIN AND FOG BEFORE DAWN THURSDAY MORNING. AS
THE FRONT DRAWS CLOSER, CEILINGS WILL LOWER TO IFR DURING THE
MORNING, THEN IMPROVE AGAIN DURING THE AFTERNOON.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...AIR STAGNATION ADVISORY FOR NYZ001-002-010>012-019>021-085
UNTIL 1 AM THURSDAY.
MARINE...NONE.
&&
SHORT TERM...TJP
LONG TERM...SAGE
AVIATION...APBHazardous weather outlook, May 31, 4:35 AM EDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 435 AM EDT WED MAY 31 2006 NYZ001>008-010>014-019>021-085-010845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 435 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT WARM, UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY REACH SEVERE LIMITS...CAPABLE OF PRODUCING WINDS IN EXCESS OF 58 MPH AND HAIL OF THREE QUARTER INCH OR GREATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 435 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, May 31, 8:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
842 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG BOLIVAR 42.07N 78.17W
05/31/2006 ALLEGANY NY PUBLIC
TREES DOWN
&&
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:01 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 44 min |
| May 31, 11:14 PM EDT | Special Marine Warning | BUF | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.